Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 248, NWS Tallahassee, FL

July 4, 2012Grady County, Thomas County, Georgia; Jefferson County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 4, 2012, 2:27 PM EDT for Grady County, Thomas County, Georgia; Jefferson County, Leon County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2012, 2:27 PM EDT (18:27 UTC)
Expired
Jul 4, 2012, 2:49 PM EDT
In force
22 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Leon County, FL, Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 42 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS52 KTAE 041827
SVRTAE
FLC065-073-GAC131-275-041915-
/O.NEW.KTAE.SV.W.0248.120704T1827Z-120704T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFFERSON COUNTY IN FLORIDA...
  NORTHEASTERN LEON COUNTY IN FLORIDA...
  SOUTHERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHEASTERN GRADY COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 315 PM EDT

* AT 224 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF THOMASVILLE...OR
  NEAR IAMONIA...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MONCRIEF...BEACHTON...FINCHER...METCALF...PINE PARK...NEWARK...
  DAWESVILLE AND EASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3078 8427 3096 8407 3076 8377 3059 8402
      3056 8412 3068 8428
TIME...MOT...LOC 1827Z 222DEG 21KT 3069 8413

$$

15-HARRIGAN
1 follow-up statement
786 
WWUS52 KTAE 041849
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EDT WED JUL 4 2012

FLC065-073-GAC131-275-041859-
/O.CAN.KTAE.SV.W.0248.000000T0000Z-120704T1915Z/
THOMAS GA-GRADY GA-LEON FL-JEFFERSON FL-
249 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON...
NORTHEASTERN LEON...SOUTHEASTERN GRADY AND SOUTHERN THOMAS COUNTIES
IS CANCELLED...

LAT...LON 3078 8427 3096 8407 3076 8377 3059 8402
      3056 8412 3068 8428
TIME...MOT...LOC 1849Z 222DEG 21KT 3079 8403

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:15 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 11:15 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT Wed Jul 4 2012

.UPDATE...This mornings sounding shows a wet 2 inch PWAT and
unstable 4185 cape with an LI at -7.4. Convection forecast to
bloom at 85 degrees and is already firing up much earlier than
indicated in WRF models, on seabreeze front from Panama City Beach
to just west of Apalachicola. Already had an observed waterspout
near Tyndall AFB. Convection is already initiating inland up in
isolated areas from northern Bay County across Liberty, Leon,
Wakulla, Jefferson and coastal Taylor Counties in Florida and
Thomas County in Georgia. Surface to 850mb flow is light and
variable. Convection will be initiated along seabreeze front early
today, followed by colliding boundaries across the Florida
Panhandle and Big Bend the rest of the day, possibly extending
into SE Alabama and South Georgia later in the day. Hopefully the
energy will be expended before the 4th of July activities later in
the day, but could get quite active this afternoon over much of
the area. POP grids have been adjusted accordingly to 60 percent
near the Coast and 40 to 50 percent inland. Potential for hail
similar to yesterday.

&&

.AVIATION...KABY Briefly went down to LIFR this morning. KTLH,
KECP and KDHN briefly dropped to MVFR. Only KVLD remained VFR
overnight. Expecting an active thunderstorm day. Storms will be
very slow moving and will develop along boundaries from prior
areas of convection.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Lanier/Barry
Hazardous weather outlook, Jul 4, 5:16 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 AM EDT WED JUL 4 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-051100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
516 AM EDT WED JUL 4 2012 /416 AM CDT WED JUL 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON...MAINLY ALONG THE SEA BREEZE FRONT
ACROSS THE FLORIDA BIG BEND AND PANHANDLE. SOME OF THESE STORMS
COULD LINGER INTO THE EARLY EVENING HOURS...BUT IT IS BECOMING
MORE AND MORE LIKELY THAT THE ACTIVITY WILL DIMINISH IN TIME FOR
MANY OF THE 4TH OF JULY CELEBRATIONS AND FIREWORKS BY TONIGHT.
DURING THE AFTERNOON...HOWEVER...SOME OF THE STORMS COULD BE SLOW
MOVERS AND COULD THEREFORE PRODUCE LOCALLY HEAVY RAINFALL ALONG
WITH SOME BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A TROUGH OF LOW PRESSURE IS EXPECTED TO SET UP NEAR THE NORTHERN
GULF COAST ON THURSDAY WHICH WILL LIKELY BRING MORE INCLEMENT
WEATHER...COOLER AFTERNOON HIGH TEMPERATURES...AND GREATER CLOUD
COVER THROUGH SATURDAY...WITH GRADUALLY IMPROVING CONDITIONS FOR
LATER IN THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Local storm report, Jul 4, 1:36 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
136 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     WATER SPOUT      2 SW TYNDALL AFB        30.05N 85.60W
07/04/2012                   GMZ750             FL   EMERGENCY MNGR

            LARGE WATERSPOUT OBSERVED OFFSHORE OF TYNDALL AFB

&&

DVD
Local storm report, Jul 4, 1:39 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
139 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     WATER SPOUT      1 S ST ANDREWS STATE PA 30.12N 85.74W
07/04/2012                   GMZ750             FL   TRAINED SPOTTER

            WATERSPOUT REPORTED JUST OFFSHORE OF ST ANDREWS STATE
            PARK DISSIPATED BEFORE REACHING THE COAST.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:03 PM EDTAreal Flood AdvisoryTAEBen Hill117 min
Jul 3, 8:06 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin54 min
Jul 3, 8:18 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook42 min
Jul 3, 8:43 PM EDTSevere Thunderstorm WarningTAEBerrien47 min
Jul 4, 10:08 AM EDTSpecial Marine WarningTAE52 min
Jul 4, 10:27 AM EDTSpecial Marine WarningTAE37 min
Jul 4, 11:02 AM EDTSpecial Marine WarningTAE43 min
Jul 4, 11:43 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.